1
$\begingroup$

I'm interested in the phenomenon of people getting sexually aroused while studying science (math, physics, etc.). In particular, I've heard from a friend who's a psychologist, that it could be an extremely rare side effect of some antidepressants. I did a quick search but haven't found any articles on the topic.

I would be grateful if you could point me to the relevant literature.

$\endgroup$

closed as off-topic by Seanny123, Fizz, Bryan Krause, Jeromy Anglim Aug 2 '18 at 2:29

This question appears to be off-topic. The users who voted to close gave this specific reason:

  • "This question is not framed in psychology or neuroscience. It is based on assumptions which are not made explicit, are not well-motivated (e.g., referenced), or are not held to be true within any of the research fields on-topic here. For more information, see Why was my question closed as “not framed in psychology or neuroscience”?." – Seanny123, Fizz, Bryan Krause, Jeromy Anglim
If this question can be reworded to fit the rules in the help center, please edit the question.

  • $\begingroup$ "I've heard that it could be an extremely rare side effect of some antidepressants" Welcome to Psychology.SE! Where did you hear or read this claim? $\endgroup$ – Chris Rogers Jul 29 '18 at 6:34
  • $\begingroup$ Hello, @ChrisRogers! My friend, who's a psychologist, mentioned it in the conversation. I don't know if this claim is accurate. $\endgroup$ – Petr Naryshkin Jul 29 '18 at 10:50
  • 2
    $\begingroup$ SSRIs are only known to decrease libido etc, however bupropion-treated clients reported significant increases in libido, level of arousal, intensity of orgasm, and duration of orgasm beyond levels experienced before their mental health problems. ncbi.nlm.nih.gov/pmc/articles/PMC3108697 $\endgroup$ – Chris Rogers Jul 29 '18 at 11:49
2
$\begingroup$

Higgins, et al. (2010) linked to in the comments states that sexual dysfunction is a common side effect of antidepressants, particularly of selective serotonin reuptake inhibitor (SSRIs) and serotonin norepinephrine reuptake inhibitor (SNRIs) medications. The reason from what the article points out is that:

Sex is more than a physical act. It also includes emotional and psychological dimensions. The normal sex cycle consists of four successive phases: desire, arousal, orgasm, and resolution. These phases are facilitated by the interplay of neurotransmitters, hormones, and peptides. Different classes of antidepressants impact on all phases of the sexual response cycle to varying degrees.

The details pertaining to each class of antidepressant are summarised in Table 1 in the article.

Switching from SSRIs

Taylor, et al. (2013) reported that switching from sertraline to nefazodone was significantly less likely to result in re-emergence of the sexual dysfunction and was not associated with any worsening depression. Zajecka (2001) suggests that nefazodone, bupropion, and possibly mirtazapine have minimal or no negative impact on sexual functioning. However, individual responses to this strategy may vary.

Firstly, the sexual dysfunction may recede but the depressive illness reasserts itself. Secondly, the change of medication may result in other associated side effects which may be more debilitating as they are present throughout the client’s day, not just when they want to have sex. Thirdly, the client who has experienced both the depression and the sexual dysfunction may feel that a ‘little’ depression is preferable to sexual dysfunction (Higgins, et al., 2010).

References

Higgins, A., Nash, M., & Lynch, A. M. (2010). Antidepressant-associated sexual dysfunction: impact, effects, and treatment. Drug, Healthcare and Patient Safety, 2, 141–150. DOI: 10.2147/DHPS.S7634
PMCID: PMC3108697 (Full Text Accessible for Disabled)
Free PDF: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3108697/pdf/dhps-2-141.pdf

Taylor, M. J., Rudkin, L., Bullemor‐Day, P., Lubin, J., Chukwujekwu, C., & Hawton, K. (2013). Strategies for managing sexual dysfunction induced by antidepressant medication. The Cochrane Library 5. DOI: 10.1002/14651858.CD003382.pub3

Zajecka, J. (2001). Strategies for the treatment of antidepressant-related sexual dysfunction. The Journal of Clinical Psychiatry, 62, 35-43. PMID: 11229451

$\endgroup$
  • 1
    $\begingroup$ Thanks for the links! That doesn't address the specific phenomenon I'm interested in though. $\endgroup$ – Petr Naryshkin Aug 1 '18 at 21:29

Not the answer you're looking for? Browse other questions tagged or ask your own question.